Texas, 2022

Tornado and Damaging Wind in Texas, May 24, 2022

May 24, 2022 · NWS SHV · 2 events in 2 counties and zones

A warm front lifting northward throughout the day of May 24th, followed by a strong shortwave trough lifting northeast from south Texas, resulted in isolated strong to severe thunderstorms across northeast Texas during the afternoon. Very warm temperatures and dew points ahead of a cold front resulted in rapidly increasing instability in the broadening warm sector throughout the afternoon and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front lifting northward throughout the day of May 24th, followed by a strong shortwave trough lifting northeast from south Texas, resulted in isolated strong to severe thunderstorms across northeast Texas during the afternoon. Very warm temperatures and dew points ahead of a cold front resulted in rapidly increasing instability in the broadening warm sector throughout the afternoon and evening hours. A complex of strong to severe thunderstorms farther west across the Texas panhandle region earlier in the day gradually advanced eastward and closely tracked along the middle Red River Valley with the trailing cold front shifting along and east of the I-35 corridor of north and central Texas later in the afternoon and evening. A few severe storms along the front produced damaging wind gusts and an isolated tornado over part of northeast Texas during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 24, 1:56 PM CST, 13 minutes earlier.

Area forecast discussion, May 24, 1:56 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
256 PM CDT Tue May 24 2022

.SHORT TERM.../Tonight through Wednesday Night/

Active weather conditions will continue across the Ark-La-Tex
through the next 36 hours, starting with the second round of
thunderstorms (some of which could be severe) arriving late
tonight ahead of a cold front that will proceed eastward across
North Texas and the Red River Valley. Uncertainty remains with the
intensity of these storms within high-resolution/CAM guidance
after the first round of storms expends some of the available
energy in the atmosphere. While the level of convection depends on
how atmospheric energy recharges, there is more certainty on the
storm mode taking the form of a line, boosting the threat of
damaging winds. Forecast soundings indicate more low-level shear
being available overnight with SRH over 200 m2/s2, which also
means that the threat of isolated tornadoes embedded within the
line cannot be ruled out. Overall, the overnight severe weather
threat primarily includes damaging winds with an elevated risk of
isolated tornadoes.

Minimum temperatures will fall towards the mid-to-upper 60s, with
1 to 2 inches of rain expected in addition to the rain that fell
this afternoon. Impacts will evolve to flash flooding in the early
morning hours, especially with isolated 2+ inch amounts in
certain areas, however, drier antecedent soils are expected to
benefit from this rainfall, keeping a more serious flooding event
from occurring.

By Wednesday morning, the frontal boundary will begin to enter
our western zones, gradually clearing the Ark-La-Tex after sunset.
Moist surfaces and cloud cover will moderate afternoon maximum
temperatures into the mid-to-upper 70s area wide, while southerly
winds gradually gain a southwesterly component with frontal
passage. Cloud cover, and the 60-degree isodrosotherm, will recede
eastward by Wednesday night, allowing minimum temperatures
ranging in the lower 50s to lower 60s, well below normal for this
time of the year. /16/

.LONG TERM.../Thursday through Monday Night/

Starting 12z Thursday (Thursday Morning)...Upper level pattern as we
move into the long term portion of the forecast period features a
closed low centered near the Oklahoma/Arkansas/Kansas/Missouri
borders. Given it's location, we could see some wrap around moisture
around the low across portions of our northern zones, so I have
maintained some low end PoPs for areas generally north of I-30
through the day Thursday. The upper level low will gradually push
eastward to the Kentucky/Tennessee state lines by Thursday
night/Friday morning. This will bring an end to the precipitation
across our area through the remainder of the weekend.

Post frontal airmass will keep temperatures around 5 to 10 degrees
below seasonable normals on Thursday with afternoon highs ranging
from the lower 70s across our northern zones to lower 80s across our
southern zones. Temperatures will then remain below seasonable
normals through Friday night, with lows ranging from the mid 50s to
lower 60s for Thursday and Friday night and highs on Friday ranging
from the upper 70s to mid 80s. You may have picked up on the trend
from Thursday to Friday with temperatures slightly warmer on Friday
than on Thursday. This trend will continue on Saturday and Sunday
with afternoon highs returning to the lower 90s across the region on
Sunday.

This warming trend is due to a building ridge across the southwest
CONUS that will move into our region over the weekend and into the
start of next week. As we move into Monday and Tuesday of next week,
we could see a return of some precipitation, but models have some
disagreement, as they often do with forecasts that far out, so have
just maintained the low NBM PoPs that were given to me for day 7 and
beyond. Otherwise, most of the long term period should feature dry
conditions with increasing temperatures. Temperatures will then
remain below seasonable normals through Friday night. /33/

&&

.PREV DISCUSSION... /issued 1235 PM CDT Tue May 24 2022/

AVIATION...

For the 24/18Z TAF update, active weather will continue to
maintain MVFR/IFR/LIFR flight conditions throughout the entire
period. Two rounds of TSRA will arrive with the passage of a warm
front and subsequent cold front, the former round now through
25/00Z and the latter round (potentially +TSRA) at 25/03Z through
25/15Z. Southerly winds will gradually gain a westerly component
by the end of the period. /16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  79  59  79 /  80  70  30  10
MLU  68  80  62  79 /  60  90  70  10
DEQ  63  77  54  73 /  90  60  20  10
TXK  66  77  58  74 /  90  60  20  10
ELD  64  78  57  75 /  80  80  40  10
TYR  64  77  57  80 /  90  30  10   0
GGG  64  77  56  79 /  90  50  10  10
LFK  65  79  58  82 /  90  70  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Thursday morning for ARZ050-051-059>061-
     070>073.

LA...Flood Watch through Thursday morning for LAZ001>006-010>014-
     017>022.

OK...Flood Watch through Thursday morning for OKZ077.

TX...Flood Watch through Thursday morning for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

16/33/16
Hazardous weather outlook, May 24, 12:38 PM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
138 PM CDT Tue May 24 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251845-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
138 PM CDT Tue May 24 2022

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Showers and thunderstorms will return to the area this afternoon as
several upper level disturbances move into the region. Some of this
activity may become strong to severe this afternoon with increasing
chances into the evening hours. Damaging winds and large hail will be
the main threat, however, isoltated tornadoes will also be possible
with increasing chances heading into the evening hours. Heavy
rainfall will also be possible by this evening, which has resulted in
a Flash Flood Watch for the entire Four State Region.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Heavy rain, along with a marginal risk for severe weather, will
continue into Wednesday, as additional disturbances and a cold front
move across the region. Total event rainfall amounts of 2-4 inches,
with isolated higher amounts, are possible. Dry conditions will
return by the end of the work week and through the first of next
week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed today or tonight.

In the hours before

Special weather statement, May 24, 12:18 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Shreveport LA
118 PM CDT Tue May 24 2022

LAZ010-011-017>022-241900-
Caldwell LA-De Soto LA-Winn LA-La Salle LA-Natchitoches LA-
Red River LA-Grant LA-Sabine LA-
118 PM CDT Tue May 24 2022

...Strong thunderstorms will impact portions of Grant, southwestern
Caldwell, southern De Soto, Red River, Natchitoches, La Salle,
northern Sabine and southern Winn Parishes through 200 PM CDT...

At 116 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mayna to 6 miles east of Colfax to 12
miles northeast of Many to near Zwolle. Movement was north at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Natchitoches, Mansfield, Winnfield, Jena, Coushatta, Zwolle, Colfax,
Olla, Campti, Montgomery, Converse, Midway, Allen, Oak Grove, Urania,
Pleasant Hill, Provencal, Natchez, Martin and Clarence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3193 9191 3193 9201 3146 9201 3146 9217
      3148 9218 3147 9260 3152 9272 3151 9274
      3166 9332 3157 9381 3167 9383 3170 9380
      3175 9384 3177 9382 3180 9385 3205 9389
      3215 9332 3196 9260 3194 9190
TIME...MOT...LOC 1816Z 179DEG 34KT 3148 9191 3150 9261 3169 9333 3162
9373

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

13
Special weather statement, May 24, 12:20 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Shreveport LA
120 PM CDT Tue May 24 2022

LAZ010-TXZ149>153-165>167-241900-
De Soto LA-Sabine TX-Cherokee TX-Panola TX-Angelina TX-
Nacogdoches TX-San Augustine TX-Rusk TX-Shelby TX-
120 PM CDT Tue May 24 2022

...Strong thunderstorms will impact portions of southwestern De Soto
Parish, southeastern Panola, southeastern Rusk, Nacogdoches, Shelby,
northwestern Angelina, northern San Augustine, northwestern Sabine
and southern Cherokee Counties through 200 PM CDT...

At 120 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Patroon to near Kennard.
Movement was north at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lufkin, Nacogdoches, Center, Milam, Hudson, San Augustine,
Logansport, Alto, Tenaha, Timpson, Garrison, Joaquin, Wells,
Martinsville, Trawick, Pollok, Sacul, Macune, Shelbyville and
Douglass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3126 9490 3128 9488 3132 9490 3134 9496
      3138 9495 3142 9500 3144 9500 3147 9510
      3152 9510 3159 9517 3158 9526 3168 9528
      3172 9534 3209 9389 3185 9386 3184 9388
      3180 9385 3160 9384 3149 9381 3123 9486
TIME...MOT...LOC 1820Z 166DEG 31KT 3162 9383 3129 9514

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

13
Special weather statement, May 24, 12:58 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
158 PM CDT Tue May 24 2022

LAZ001>003-010>013-018-019-021-022-TXZ153-242000-
Caldwell LA-De Soto LA-Winn LA-Bossier LA-La Salle LA-Bienville LA-
Natchitoches LA-Red River LA-Jackson LA-Caddo LA-Webster LA-
Shelby TX-
158 PM CDT Tue May 24 2022

...Strong thunderstorms will impact portions of Caldwell,
southeastern Webster, Jackson, De Soto, Red River, north central
Natchitoches, northern La Salle, southern Caddo, Bienville,
southeastern Bossier, Winn Parishes in north central Louisiana and
northeastern Shelby Counties through 300 PM CDT...

At 158 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sherwood to 12 miles southwest of Olla to
10 miles west of Winnfield to 6 miles east of Coushatta to Mansfield
to 6 miles south of Logansport. Movement was north at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shreveport, Bossier City, Mansfield, Winnfield, Jonesboro, Columbia,
Coushatta, Stonewall, Logansport, Ringgold, Olla, Clarks, Grayson,
Heflin, Urania, Martin, Hodge, Goldonna, North Hodge and Tullos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3207 9193 3201 9189 3193 9190 3193 9201
      3184 9201 3180 9238 3195 9278 3205 9321
      3201 9369 3184 9400 3227 9404 3247 9366
      3252 9318 3241 9275 3226 9235 3228 9199
      3219 9201 3217 9198 3216 9190 3209 9187
TIME...MOT...LOC 1858Z 182DEG 31KT 3185 9191 3180 9241 3195 9281 3205
9324 3201 9372 3188 9396

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

13
Special weather statement, May 24, 1:01 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Shreveport LA
201 PM CDT Tue May 24 2022

TXZ136-149>153-242000-
Cherokee TX-Smith TX-Panola TX-Nacogdoches TX-Rusk TX-Shelby TX-
201 PM CDT Tue May 24 2022

...Strong thunderstorms will impact portions of southeastern Smith,
Panola, Rusk, northwestern Nacogdoches, northwestern Shelby and
Cherokee Counties through 300 PM CDT...

At 201 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Joaquin to near Garrison to 12
miles west of Morrill. Movement was north at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville, Henderson, Carthage, Rusk, Troup, Tatum, Alto, Tenaha,
Timpson, Garrison, Beckville, Joaquin, Deberry, Pinehill, Trawick,
Mount Selman, Sacul, Douglass, Maydelle and Ponta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3209 9543 3234 9455 3235 9438 3233 9435
      3236 9405 3199 9404 3198 9401 3185 9400
      3177 9450 3157 9521 3159 9527 3168 9529
      3172 9534 3174 9533 3173 9537 3175 9536
      3176 9540 3190 9544 3193 9542 3196 9545
TIME...MOT...LOC 1901Z 176DEG 33KT 3186 9402 3179 9450 3156 9528

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

13
Special weather statement, May 24, 2:04 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Shreveport LA
304 PM CDT Tue May 24 2022

ARZ071>073-LAZ001>006-012>014-TXZ126-242100-
Lafayette AR-Union AR-Columbia AR-Bossier LA-Lincoln LA-Jackson LA-
Caddo LA-Webster LA-Bienville LA-Ouachita LA-Union LA-Claiborne LA-
Marion TX-
304 PM CDT Tue May 24 2022

...Strong thunderstorms will impact portions of southwestern
Lafayette, southwestern Union and southern Columbia Counties,
Webster, Union, Ouachita, Caddo, northern Jackson, Claiborne,
northeastern Bienville, Bossier, Lincoln Parishes in north central
Louisiana and eastern Marion Counties through 400 PM CDT...

At 304 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alto to 14 miles southeast of Ruston to
near Gibsland to near Fosters to near Greenwood. Movement was north
at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shreveport, Bossier City, Monroe, Ruston, Claiborne, Minden, West
Monroe, Springhill, Grambling, Homer, Junction City, Swartz,
Brownsville-Bawcom, Brownsville-Bawcomville, Farmerville, Vivian,
Richwood, Greenwood, Arcadia and Blanchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3239 9200 3235 9248 3257 9309 3255 9371
      3237 9404 3238 9404 3288 9407 3288 9404
      3296 9404 3302 9393 3302 9381 3307 9383
      3314 9369 3316 9308 3293 9246 3297 9208
      3271 9206 3271 9197 3266 9191 3251 9190
TIME...MOT...LOC 2004Z 180DEG 34KT 3242 9187 3237 9248 3259 9309 3257
9371 3241 9401

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

13
Special weather statement, May 24, 2:07 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Shreveport LA
307 PM CDT Tue May 24 2022

TXZ110>112-124>126-136>138-149>151-242100-
Upshur TX-Gregg TX-Cherokee TX-Smith TX-Panola TX-Harrison TX-
Cass TX-Camp TX-Marion TX-Wood TX-Morris TX-Rusk TX-
307 PM CDT Tue May 24 2022

...Strong thunderstorms will impact portions of Smith, Marion,
southern Cass, Harrison, northern Panola, northern Rusk, southern
Wood, Upshur, southern Morris, southern Camp, Gregg and northwestern
Cherokee Counties through 400 PM CDT...

At 306 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greenwood to near Tatum to near Kilgore to
Whitehouse to near Frankston. Movement was north at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tyler, Longview, Marshall, Kilgore, Whitehouse, White Oak,
Gladewater, Gilmer, Mineola, Pittsburg, Lindale, Hallsville, Overton,
Bullard, Waskom, Jefferson, Lone Star, Tatum, Big Sandy and Hawkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3265 9559 3282 9536 3300 9495 3294 9458
      3302 9404 3238 9404 3229 9443 3237 9480
      3219 9520 3203 9544 3208 9542 3215 9548
      3218 9546 3223 9549 3230 9545 3236 9545
      3248 9559
TIME...MOT...LOC 2006Z 168DEG 34KT 3242 9403 3231 9444 3239 9480 3221
9521 3197 9553

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

13

The radar

The Shreveport radar (KSHV), 82 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Gregg

When
May 24, 2:09 PM CST
Where
Gregg County, 0.58 mi E of (Ggg)gregg Co Arpt L
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.380, -94.710

A 58 mph wind gust was measured along an outflow boundary at the East Texas Regional Airport south of Longview.

Tornado, Red River

When
May 24, 2:52 PM CST to 3:01 PM CST
Where
Red River County, 2.03 mi ENE of Detroit to 4.32 mi SSW of Manchester
Rating
EF1
Path length
7.37 mi
Path width
100 yd
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
33.679, -95.236

An EF-1 tornado with estimated maximum winds of 95 mph touched down northeast of Detroit along County Road 2127 North, where it twisted small and large limbs on a couple of trees. The tornado crossed CR 2140 and 2133, where it snapped and uprooted hardwood trees. The tornado was most evident in this location with the tall grass in a field pushed down and hardwood trees snapped in a convergent pattern. As the tornado crossed CR 2133, it just missed a single wide mobile home, only ripping a few metal panels off of its roof. The tornado continued to mostly twist and down large branches as it crossed CR 2234 and CR 2235, with a few hardwood trees snapped as it crossed CR 2235 before lifting. It is possible that the tornado continued on further beyond CR 2235, but a heavily wooded area prevented further access to the survey team.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyThe tornado archive for Texas, 2022Warnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031821, 1031864.